Hail, Windham
- When
- July 1, 2:09 PM EST
- Where
- Windham County, Thompson
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -71.870
A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 12:51 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 151 PM EDT SUN JUL 1 2012 .SYNOPSIS... ANOTHER HOT DAY IS ON TAP FOR TODAY WITH PERHAPS AN ISOLATED AFTERNOON/EVENING THUNDERSTORM. IT WILL BE A VERY WARM WEEK...WITH HOT AND HUMID WEATHER RETURNING FRI AND SAT. THE BEST CHANCES OF SCATTERED THUNDERSTORMS WILL BE ON THE 4TH OF JULY AND AGAIN ON SAT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 150 PM UPDATE... A FEW THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS SOUTHEAST NY AND INTO WESTERN CONNECTICUT. A WEAK SURFACE COLD FRONT COUPLED WITH ENOUGH INSTABILITY/SHEAR WAS THE CULPRET. THERE IS ENOUGH INSTABILITY SHEAR FOR A FEW STRONG TO SEVERE THUNDERSTORMS...SO A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR NORTHERN CT ZONES INTO EARLY THIS EVENING. WE MAY SEE THE ACTIVITY WORK INTO RI/SOUTHEAST MA LATER THIS AFTERNOON/EVENING...BUT AREAL COVERAGE IS UNCERTAIN. THEREFORE...KEPT POPS LOW OVERALL. THE MAIN THREAT THIS AFTERNOON AND EARLY EVENING SHOULD BE SOUTH OF THE MA TURNPIKE...WHERE BETTER INSTABILITY AND WEAK SURFACE CONVERGENCE IS PRESENT. HIGHS STILL EXPECTED TO TOP OUT IN THE UPPER 80S TO LOWER 90S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... TONIGHT...ANY STORMS THAT DEVELOP SHOULD MOVE OFFSHORE AS THE COLD FRONT MOVES THROUGH. EXPECT A QUIET NIGHT AFTER THE STORMS MOVE OUT. TEMPERATURES WILL BE A LITTLE COOLER THAN LAST NIGHT WITH LOWS IN THE MID 50S TO MID 60S. MONDAY...THOUGH STILL ABOVE NORMAL...TEMPERATURES WILL BE A BIT COOLER THAN THE WEEKEND...WITH 850MB TEMPS FALLING INTO THE LOW TEENS. THIS WILL RESULT IN HIGH TEMPERATURES IN THE MID TO UPPER 80S. THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON. AGAIN...PLENTY OF INSTABILITY AND A DECENT AMOUNT OF MOISTURE...JUST LOOKING FOR SOME FORCING. DIURNAL HEATING MAY DO IT FOR A FEW SHOWERS AND STORMS BUT NOT EXPECTING ANYTHING WIDESPREAD AT THIS POINT. WENT WITH SLIGHT CHANCE TO LOW END CHANCE POPS...WITH THE HIGHEST POPS OUT WEST. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... HIGHLIGHTS... * VERY WARM PERIOD...WITH INCREASING HEAT AND HUMIDITY BY FRI * SCATTERED STRONG THUNDERSTORMS POSSIBLE JULY 4TH SYNOPTIC OVERVIEW... POLAR JET WILL BE ANCHORED ACROSS NORTHERN TIER CONUS FROM GT LAKES TO NEW ENG THROUGH MIDWEEK. A FEW SHORTWAVES MOVING THROUGH THE NW FLOW ALOFT WILL AFFECT THE REGION...BUT AS IS TYPICALLY THE CASE IN THIS TYPE OF PATTERN...TIMING OF THESE IMPULSES WITH RESPECT TO DIURNAL HEATING IS A CHALLENGE AND WILL DETERMINE THE EXTENT OF ANY CONVECTION. LATEST GUIDANCE SUGGESTS WED JULY 4TH COULD BE AN ACTIVE DAY. THE POLAR JET IS FORECAST TO LIFT TO THE NORTH TOWARD THE END OF THE WEEK INTO THE WEEKEND WITH A PIECE OF THE MIDWEST HEAT AND HUMIDITY MOVING INTO NEW ENG AS SUBTROPICAL RIDGE BUILDS EAST. THE RIDGE IS EXPECTED TO BREAK DOWN AND GET SUPPRESSED TO THE SOUTH LATE IN THE WEEKEND AS SHORTWAVE ENERGY RIDES OVER THE TOP WITH THE POLAR JET BECOMING RE-ESTABLISHED OVER NEW ENG. DEPENDING ON THE TIMING OF THE ASSOCD COLD FRONT...THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY. MONDAY NIGHT INTO TUESDAY... ISOLATED EVENING SHOWERS POSSIBLE MON EVENING...OTHERWISE MAINLY DRY CONDITIONS THROUGH TUESDAY AS MID LEVEL TROF MOVES TO THE EAST. WARM ADVECTION COMMENCES TUE BUT BEST INSTABILITY AND MOISTURE WILL REMAIN TO THE WEST...SO WE KEPT A DRY FORECAST. 850 MB TEMPS AROUND 15C TUESDAY TRANSLATES TO MAXES MOSTLY IN THE LOW TO MID 80S WITH SOME UPPER 80S POSSIBLE CT VALLEY WHERE 850 MB TEMPS SLIGHTLY WARMER. TUESDAY NIGHT INTO WEDNESDAY... WARM ADVECTION CONTINUES TUE NIGHT AHEAD OF APPROACHING WARM FRONT. MODELS INDICATE INCREASING LOW LEVEL THETA-E AIR ADVECTING INTO THE REGION FROM THE WEST WITH DECREASING SWI TUE NIGHT WHICH SIGNALS POTENTIAL FOR SOME SHOWERS/TSTMS. AN MCS IS POSSIBLE BUT LOCATION/TRACK IS UNCERTAIN. WE WILL HAVE CHC POPS FAR W ZONES WITH SLIGHT CHC FURTHER E FOR TUE NIGHT. WEDNESDAY COULD BE AN ACTIVE DAY ACROSS SNE AS SHORTWAVE AND ASSOCD COLD FRONT MOVES INTO THE REGION LATE IN THE DAY. SBCAPES FORECAST TO INCREASE TO 2000 J/KG AND MID LEVEL LAPSE RATES ARE NEAR 7 C/KM WHICH IS QUITE FAVORABLE. ONE FACTOR THAT COULD MINIMIZE THREAT IS THE POTENTIAL FOR ABUNDANT CLOUD COVER AND SHOWERS IN THE MORNING WITH ANY REMNANT MCS WHICH WOULD LIMIT INSTABILITY. DEEP LAYER SHEAR IS NOT ESPECIALLY STRONG...BUT IF WE CAN REALIZE THE INSTABILITY A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE GIVEN FAVORABLE LAPSE RATES AND THERE WILL BE A SYNOPTIC TRIGGER. THERE IS A POTENTIAL FOR 90 DEGREE TEMPS IN THE INTERIOR IF THERE IS ENOUGH SUNSHINE. WE KEPT TEMPS JUST BELOW 90 DUE TO UNCERTAINTY IN THE AMOUNT OF SUN. THURSDAY THROUGH SATURDAY... MIDWEST SUBTROPICAL RIDGE WILL EXPAND EAST THROUGH THE PERIOD WHICH WILL BRING A PIECE OF THE MIDWEST HEAT AND HUMIDITY INTO SNE...ESPECIALLY FRI AND SAT. INCREASING TEMPS EXPECTED FROM THU THROUGH SAT WITH TEMPS REACHING WELL INTO THE 90S BY SAT AS 850 MB TEMPS INCREASE TO 20-22C. MAINLY DRY WEATHER EXPECTED THU AND FRI...THEN THERE IS A CHANCE OF TSTMS SAT AS COLD FRONT APPROACHES FROM THE N. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT OVERVIEW...HIGH CONFIDENCE FOR MAINLY VFR CONDITIONS THROUGH MONDAY NIGHT. HOWEVER...A FEW STRONG THUNDERSTORMS MAY OCCUR SOUTH OF THE MA TURNPIKE THROUGH THE EVENING HOURS RESULTING IN BRIEFLY LOWER CONDITIONS. THERE ALSO WILL LIKELY BE A FEW HOURS OF PATCHY GROUND FOG IN THE TYPICALLY PRONE LOCATIONS LATE TONIGHT. ON MONDAY...MAINLY VFR CONDITIONS EXPECTED OTHER THAN THE RISK FOR A FEW BRIEF SHOWERS/THUNDERSTORMS MAINLY IN OUR NORTHERN/EASTERN ZONES. KBOS TAF...HIGH CONFIDENCE IN TAF. VERY LOW PROBABILITY OF AN ISOLATED SHOWER/THUNDERSTORM MOVING OVER THE TERMINAL LATE THIS AFTERNOON/EVENING. KBDL TAF...HIGH CONFIDENCE IN TAF. MODERATE PROBABILITY FOR A THUNDERSTORM TO MOVE ACROSS THE TERMINAL THROUGH EARLY THIS EVENING. OUTLOOK...MONDAY NIGHT THROUGH THURSDAY... MODERATE CONFIDENCE. MAINLY VFR...BUT BRIEF PERIODS OF MVFR/IFR POSSIBLE WEDNESDAY IN SCT SHOWERS/TSTMS. && .MARINE... WNAWAVE WAVE HEIGHTS ARE RUNNING ABOUT ONE TO TWO FEET OVER REALITY SO HAVE EASED BACK ON THE WAVE HEIGHTS A BIT. WITH THIS...EXPECT SEAS TO REMAIN BELOW 5 FEET THROUGH THE PERIOD. EXPECT WINDS TO BE BELOW 25 KTS. THERE IS A LOW PROBABILITY OF SHOWERS AND THUNDERSTORMS OVER THE WATERS THIS AFTERNOON AND AGAIN MONDAY AFTERNOON. OUTLOOK...MONDAY NIGHT THROUGH THURSDAY... MODERATE TO HIGH CONFIDENCE. WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SCA THRESHOLDS THROUGH THE PERIOD WITH GENERALLY WEAK PRESSURE GRADIENT IN PLACE. SCT TSTMS POSSIBLE WED. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC/RLG NEAR TERM...FRANK SHORT TERM...RLG LONG TERM...KJC AVIATION...FRANK/KJC MARINE...KJC/RLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 401 AM EDT SUN JUL 1 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 401 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF AN ISOLATED SEVERE THUNDERSTORM SUNDAY AFTERNOON AND EVENING MAINLY IN CT...RI...AND SOUTHEAST MA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE JULY 4TH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-020800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 401 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA ISSUED BY NATIONAL WEATHER SERVICE NEW YORK NY 259 PM EDT SUN JUL 1 2012 CTZ002>004-011930- HARTFORD-TOLLAND-WINDHAM- 259 PM EDT SUN JUL 1 2012 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN HARTFORD...NORTHERN TOLLAND AND NORTHWESTERN WINDHAM COUNTIES... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ENFIELD...OR 6 MILES EAST OF WINDSOR LOCKS...AND MOVING EAST AT 35 MPH. INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. LAT...LON 4200 7214 4185 7230 4185 7278 4199 7281 JM
The Boston radar (KBOX), 61 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403542, 403543.